Alert archive / Virginia / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 39, NWS Blacksburg, VA

May 5, 1996Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 5, 1996, 7:03 PM EDT for Pittsylvania County, Virginia. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1996, 7:03 PM EDT (23:03 UTC)
Expired
May 5, 1996, 8:00 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pittsylvania County, VA

What was reported inside it

TimeReportWhereRemark
May 5, 7:20 PM EDTHail 1.75Sandy Level, VA
May 5, 7:30 PM EDTHail 1.25Gretna, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1996-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1996-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 052304
SVRRNK
VAC143-060000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 PM EDT SUN MAY 5 1996
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTH CENTRAL VIRGINIA
 
   ...NORTHERN PITTSYLVANIA COUNTY
 
AT 703 PM DOPPLER RADAR IN BLACKSBURG INDICATED A SEVERE THUNDERSTORM
ENTERING NORTHWESTERN PITTSYLVANIA COUNTY NEAR AND JUST SOUTH OF
PENHOOK. THIS SEVERE STORM WAS MOVING TO THE EAST AT 30 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:02 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, May 5, 2:02 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT SUN MAY 5 1995

DISCUSSION...

NGM ONCE AGAIN TOSSED CIRCULAR FILE...WILL USE ETA.

88D MAINLY CLR OVR CWA WITH ONLY ISOL RW'S ON SCREEN.  WHILE WELL
DEFINED ON THE COAST...FRNT NOW JUST WSHFT LINE ACRS INTERIOR NC BUT
IS BETTER DEFINED IN SWRN VA AND SERN WV.  SEEMS TO BE NORTH OF RNK
BUT W OF ROA AND NORTH OF BLF/BKW...BUT S OF LWB.

BIG QUESTION FOR TONIGHT IS TRACK OF TSTM COMPLEX TRKING THRU MIDDLE
OF COUNTRY AND OTHER TSTMS FIRING TO ITS NE.  THNK THIS MAIN AREA
SHUD STRT TO SLIP MORE ESE BUT WITH RW/TRW FILLING IN TO THE NORTH I
DONT SEE HOW WE CAN MISS GETTING SOME RAIN AND THUNDER DRNG TONIGHT.
IDEA OF LIKELY TO CATEG POPS SEEMS RSNBL FOR ALL OF CWA...ALTHO
NEBULOSITY OF EVENTS DRNG THE LAST 24 HRS IS DOING A JOB ON MY
CONFDNCE WITH THIS PARTICULAR FRNTL SYSTEM.  OF NOTE IS THAT WHILE
NICE VORT MAX TRKED ACRS CWA TONIGHT ETA DOESNT GNRTE MUCH
Q-FRCING...ALTHO PLNTY OF ISENT LFT ESPC OVR SRN HALF OF CWA AND
CLOSEST TO H8 THTA-E RDG.

FOR MON WE MAY FINALLY GET A SHORT BREAK FROM TRYING RW/TRW FCSTING.
SIGNFCNT DRYING INDCTD BY ETA...AND THIS SEEMS RSNBLE BHND MCC AND
LUKIN AT SAT PIX FARTHER W OF MCC.

NEXT SYS LUKS LIKE MOST OF CWA SHUD BE UNDER COOLER AND MORE STBLE
AIRMASS AS HI SLIPS E OF APPLCHNS.  THIS SHUD KEEP SVR THREAT DOWN
AND INSTD GIVE GNRL COOL RAIN TO AREA FOR TUE.

FWC LUKS OKAY FOR TONIGHT AND IN BALLPARK FOR MON...BU&T SEEMS TO
WARM FOR MON NIGHT AND TUE...PREFER FAN #S THEN.

ROA 55/79/54/66 +-26

SPN

In the hours before

Special weather statement, May 5, 5:55 PM EDT, 1 hour 8 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT SUN MAY 5 1996

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL MID EVENING...

A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL MID EVENING FOR
SOUTHWESTERN VIRGINIA...SOUTHEASTERN WEST VIRGINIA AND NORTHWESTERN
NORTH CAROLINA.

RADAR AT 555 PM INDICATED SCATTERED THUNDERSTORMS...SOME
STRONG...ACROSS THE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH THE EVENING. SOME OF THESE STORM MAY INTENSIFY TO
SEVERE LIMITS. ALONG WITH THE THREAT FOR SEVERE THUNDERSTORMS...
SOME THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL AND POVSSIBLY SOME
MINOR FLOODING.

MTE
Local storm report, May 5, 6:10 PM EDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT SUN MAY 5 1996

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

315 PM     STEVENS SPRINGS           VA   LIGHTNING.
05/05/96   GRAYSON                        ***1 INJ
                                          MAN STRUCK BY LIGHTNING.

330 PM     LANSING                   NC   0.88 INCH HAIL.
05/05/96   ASHE

355 PM     ALLISONIA                 VA   0.75 INCH HAIL.
05/05/96   PULASKI

400 PM     HAWASSEE                  VA   1 INCH HAIL.
05/05/96   PULASKI

420 PM     ALLISONIA                 VA   1 INCH HAIL.
05/05/96   PULASKI

435 PM     10 NE FLOYD               VA   1 INCH HAIL.
05/05/96   FLOYD

445 PM     BENT MOUNTAIN             VA   0.75 INCH HAIL.
05/05/96   ROANOKE

450 PM     CAVE SPRINGS              VA   1 INCH HAIL.
05/05/96   ROANOKE

455 PM     ROANOKE CITY              VA   0.75 INCH HAIL.
05/05/96   ROANOKE

503 PM     PULASKI                   VA   1 INCH HAIL.
05/05/96   PULASKI

510 PM     2 E PULASKI               VA   1 INCH HAIL.
05/05/96   PULASKI

512 PM     DUBLIN                    VA   0.75 INCH HAIL.
05/05/96   PULASKI

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:00 PM EDTSevere Thunderstorm WarningRNKGrayson45 min
May 5, 3:52 PM EDTSevere Thunderstorm WarningRNKPulaski38 min
May 5, 4:02 PM EDTSevere Thunderstorm WarningRNKFloyd58 min
May 5, 4:05 PM EDTSevere Thunderstorm WarningRNKMontgomery40 min
May 5, 4:31 PM EDTSevere Thunderstorm WarningRNKTazewell59 min
May 5, 4:41 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Salem49 min
May 5, 4:41 PM EDTSevere Thunderstorm WarningRNKCity of Roanoke49 min
May 5, 4:43 PM EDTSevere Thunderstorm WarningRNKFranklin62 min
May 5, 5:00 PM EDTSevere Thunderstorm WarningRNKPulaski, City of Radford45 min
May 5, 6:38 PM EDTSevere Thunderstorm WarningRNKFranklin67 min
May 5, 7:07 PM EDTSevere Thunderstorm WarningRNKCraig53 min
May 5, 7:46 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax59 min
May 5, 7:58 PM EDTSevere Thunderstorm WarningRNKHalifax62 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.